Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 22, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 20, 2005, 5:12 PM CDT for Clark County, Comanche County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2005, 5:12 PM CDT (22:12 UTC)
- Expired
- Apr 20, 2005, 5:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Clark County, KS, Comanche County, KS
The radar
The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2894 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 202212 SVRDDC KSC025-033-202245- /O.NEW.KDDC.SV.W.0022.050420T2212Z-050420T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 512 PM CDT WED APR 20 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS. EASTERN CLARK COUNTY IN SOUTHWEST KANSAS. * UNTIL 545 PM CDT * AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. THIS STORM WAS LOCATED NEAR SITKA...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF WESTERN COMANCHE COUNTY... RURAL AREAS OF EASTERN CLARK COUNTY... SITKA... PROTECTION... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3702 9990 3702 9957 3733 9934 3735 9973 $$ RITTERLING
2 follow-up statements
000 WWUS53 KDDC 202228 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 528 PM CDT WED APR 20 2005 KSC025-033-202245- /O.CON.KDDC.SV.W.0022.000000T0000Z-050420T2245Z/ CLARK KS-COMANCHE KS- 528 PM CDT WED APR 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN CLARK AND WESTERN COMANCHE COUNTIES UNTIL 545 PM CDT... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. THIS STORM WAS LOCATED NEAR SITKA...AND MOVING NORTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF WESTERN COMANCHE COUNTY... RURAL AREAS OF EASTERN CLARK COUNTY... SITKA... PROTECTION... IN ADDITION TO LARGE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3702 9990 3702 9957 3733 9934 3735 9973 $$ GRZYWACZ
000 WWUS53 KDDC 202240 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 540 PM CDT WED APR 20 2005 KSC025-033-202250- /O.CAN.KDDC.SV.W.0022.000000T0000Z-050420T2245Z/ CLARK KS-COMANCHE KS- 540 PM CDT WED APR 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COMANCHE AND EASTERN CLARK COUNTIES IS CANCELLED... AT 538 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. AT 522 PM CDT THE PUBLIC REPORTED PENNY SIZE HAIL 3 MILES SOUTH OF ASHLAND. LAT...LON 3702 9990 3702 9957 3733 9934 3735 9973 $$ GRZYWACZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:57 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Apr 20, 1:57 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 157 PM CDT WED APR 20 2005 .DISCUSSION... DAYS 1-2... MODELS ACTUALLY COMING INTO PRETTY GOOD AGREEMENT FOR THE SHORT TERM. MAIN PROBLEM WILL BE TEMPERATURES THROUGH PERIOD AS WELL AS PRECIP CHANCES TONIGHT. CURRENTLY SURFACE BOUNDARY IS LOCATED FROM THE OK PANHANDLE NORTH TOWARD RUSSELL AND THEN NORTHEAST INTO SOUTHERN IA. NO UPPER LEVEL SUPPORT SEEN MOVING INTO AREA AND AS ENERGY ROTATES OUT OF SOUTHERN UT AND CO THIS BOUNDARY WILL BE SHIFTING TO THE NORTH OF CWA. AS THIS BOUNDARY DOES SO...THE INTERSECTION OF THE DRYLINE WITH IT COULD BE AN AREA OF CONVECTIVE INITIATION LATE THIS AFTERNOON INTO THE EVENING. FORECAST SOUNDINGS SHOW QUITE A BIT OF INSTABILITY EAST OF THE DRYLINE AS WELL AS GOOD SHEAR...SO IF STORMS DO DEVELOP THEY COULD BECOME SEVERE QUICKLY. THE WESTERN END OF THE BOUNDARY WILL BECOME A COLD FRONT OVERNIGHT AND COULD HELP TO PRODUCE SOME ELEVATED SHOWERS AND THUNDERSTORMS...MAINLY EAST OF US83. BEST CHANCE THOUGH WILL REMAIN IN FAR EASTERN CWA WHERE MOISTURE WILL BE MUCH MORE PLENTIFUL. COOLER AND MUCH MORE STABLE AIR MOVES INTO THE AREA BEHIND THE COLD FRONT FOR THU. TEMPERATURES WILL LIKELY BE ABOUT 5 TO 10 DEGREES COOLER THAN TODAY BUT STILL ABOVE AVERAGE THANKS TO SOME DOWNSLOPING. ANOTHER SURGE OF COLDER AIR WILL MOVE INTO AREA THU NIGHT AS CUTOFF LOW MOVES THROUGH SOUTHERN NE AND UPPER FLOW TURNS NNW. HIGHS FRI BEHIND THIS PUSH OF COLD AIR WILL LIKELY HAVE A TOUGH TIME GETTING WARMER THAN THE LOWER 60S ANYWHERE. IT WILL ALSO BE WINDY WITH NORTHERLY WINDS OF 20-30 MPH COMMON. DAYS 3-7... MODELS CONTINUE TO SHOW SPLIT FLOW OVER THE WESTERN CONUS THROUGH THE PERIOD. THERE IS STILL A LOT OF ENSEMBLE SPREAD, AND CONFIDENCE IN ANY ONE SPECIFIC SOLUTION IS NOT VERY HIGH. THE GFS AND ECMWF ARE IN DECENT AGREEMENT EARLY IN THE PERIOD WITH SFC HIGH PRESSURE EXTENDING ACROSS THE PLAINS. WITH NOT TOO MANY CLOUDS AND FAIRLY LIGHT WINDS UNDERNEATH THE HIGH, TEMPS COULD GET PRETTY CHILLY BY EARLY SATURDAY MORNING, SO TWEAKED DOWN LOWS A COUPLE OF DEGREES. THE FAIRLY QUIET WEATHER WILL CONTINUE INTO SUNDAY AS UPPER RIDGING MOVES OUT INTO THE PLAINS AHEAD OF THE NEXT SYSTEM. BY MONDAY, THE GFS, CANADIAN, AND ECMWF ALL BRING OUT A SOUTHERN BRANCH SHORTWAVE INTO THE PLAINS, ALTHOUGH THERE ARE SOME DIFFERENCES ON THE EXACT TRACK. WITH PRETTY GOOD CONSISTENCY EVEN FROM THE ENSEMBLES ON BRINGING A SYSTEM OUT, WILL CONTINUE TO KEEP POPS FOR THE MONDAY TIME FRAME, EVEN BUMPING THEM UP JUST A BIT. THE MAIN QUESTION IS WILL THERE BE ENOUGH MOISTURE FOR THE SHORTWAVE TO WORK WITH, SINCE HIGH PRESSURE WILL BE CLEAR DOWN TO THE GULF SATURDAY. STILL, THINK THERE SHOULD STILL BE ENOUGH RETURN FLOW TO WARRANT 20-35 POPS. AFTER THE SOUTHERN BRANCH SHORTWAVE GOES BY, ANOTHER SHORTWAVE TROUGH STARTS TO DIG INTO THE PLAINS FROM THE NORTHERN BRANCH BY TUESDAY. THE GFS HAS THIS AS A FAIRLY VIGOROUS WAVE, AND BRINGS SOME PRETTY COOL 850MB TEMPS DOWN WITH IT. DEPENDING ON THE STRENGTH OF THE COLD AIR, HIGHS MAY BE EVEN COOLER THAN THE LOW TO MID 60S WE HAVE GOING. HOWEVER, THE 00Z ECMWF IS MUCH LESS AGGRESSIVE ON DIGGING THIS SHORTWAVE DOWN. THEN AGAIN, THE NEW 12Z ECMWF RUN THAT IS TRICKLING IN DIGS THE WAVE EVEN DEEPER THAN THE GFS. GIVEN THE POOR RUN TO RUN CONSISTENCY AND GENERAL UNCERTAINTY WITH THE SYSTEM, WILL KEEP TEMPS AS THEY ARE FOR NOW. DAYS 8-10... THE OUTLOOK FOR THURSDAY APRIL 28TH THROUGH SATURDAY APRIL 30TH CALLS FOR BELOW NORMAL TEMPERATURES AND NEAR NORMAL PRECIPITATION. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 77 43 62 / 20 0 0 0 GCK 47 77 41 61 / 20 0 0 0 EHA 47 75 40 62 / 0 0 0 0 LBL 48 77 39 65 / 0 0 0 0 HYS 57 73 42 58 / 40 0 20 20 P28 61 79 47 64 / 30 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && 28/26
Hazardous weather outlook, Apr 20, 5:00 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT WED APR 20 2005 KSZ030-031-043>046-061>066-074>081-084>090-211000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP AND MOVE INTO WEST CENTRAL AND SOUTHWEST KANSAS THIS EVENING. THE STORMS WILL BE DEVELOPING EAST AND SOUTHEAST ALONG A COLD FRONT THAT IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT. THE BEST CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER WILL BE FARTHER NORTH OVER NORTHERN KANSAS BUT A FEW STORMS IN THE AREA FROM WAKEENEY AND HAYS TO LARNED AND ST JOHN COULD PRODUCE SOME LARGE HAIL AND GUST WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GERARD GERARD
In the hours before
Special weather statement, Apr 20, 3:52 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 352 PM CDT WED APR 20 2005 KSZ064>066-078>081-087>090-210400- BARBER-CLARK-COMANCHE-EDWARDS-FORD-HODGEMAN-KIOWA-MEADE-PAWNEE-PRATT- STAFFORD- 352 PM CDT WED APR 20 2005 ...SEVERE THUNDERSTORM WATCH #169 IN EFFECT UNTIL 11 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 169 FOR A PORTION OF SOUTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. BARBER...CLARK...COMANCHE...EDWARDS...FORD...HODGEMAN...KIOWA... MEADE...PAWNEE...PRATT AND STAFFORD. HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. 28
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 6:16 PM CDT | Tornado Warning | DDC | Clark | 29 min |
| Apr 20, 6:21 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 24 min |
| Apr 20, 6:50 PM CDT | Tornado Warning | DDC | Clark, Meade | 40 min |
| Apr 20, 6:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.